Hepatic toxicity of antirheumatic drugs
Donald G. Vidt, MD
Alan Bakst, PharmD
Eric P. Brass, MD, PhDAddress reprint requests to E.P.B., Case Western Reserve University, Department of Medicine, Division of Clinical Pharmacology, 10900 Euclid Avenue, Cleveland, OH 44106.
Many of the diverse group of pharmacologic agents available for the treatment of rheumatic diseases have the potential to cause serious hepatotoxicity.OBJECTIVE
To identify factors associated with drug-induced hepatotoxicity in rheumatic disease.SUMMARY
While mild elevations in plasma transaminase concentrations are associated with almost all nonsteroidal anti-inflammatory drugs (NSAIDs), clinically significant hepatic toxicity is very rare. NSAID-induced liver injury probably has an immunologic basis, but neither a detailed mechanism nor precise incidence rates are known. Methotrexate can cause hepatic fibrosis during chronic use, but the liver injury is poorly reflected by plasma transaminase concentrations; it is difficult to formulate monitoring recommendations when this agent is used in rheumatic disease. Gold and penicillamine have been associated with rare cases of hepatic toxicity as well.CONCLUSIONS
Drug treatment of rheumatic diseases is associated with a small but well-documented risk of hepatotoxicity. Recognizing the clinical syndromes associated with liver injury by these agents facilitates the minimization of morbidity from this complication.